Toxic duty shifts. Time pressure. Work overload. It’s just like this every single day. Nurses get to experience a lot of things in an 8-hour long duty. Exhaustion and pressure tend to mix up, leaving nurses rushing their work. In the clinical setting, a single mistake can lead to one big consequence. Sometimes, it may even cost a life in worst case scenarios. With a single medicine error, a life may be taken away. Take for example the case of drugs that sound and look alike.
Medication errors: Don’t let them happen to you
Drug administration is one of the many tasks a nurse must perform in an 8-hour long duty. It must not be taken lightly and a thorough deliberation must be done before performing so. Taking the wrong medications can do so much damage as a small pill can bring about a number of unwarranted side effects. Some may be common, while some are life threatening.
In the reality setting, there are drugs that may look and sound alike. Some are of the same color, size and may even sound the same. But don’t get yourself confused. Though they may look and sound alike, their effects are far too different from one another.
At present, some 1,500 drugs have names so similar they’ve been confused with one or more other medications, according to a 2008 report by U.S. Pharmacopeia, the group that sets standards for medications in this country. According to the group, about 325,000 are wrong-drug errors serious enough to cause potential harm to patients, including long-lasting injury or death.
A lot of medication errors regarding the “look alike and sound alike” issue come from miscommunication among physicians, pharmacists, and nurses. There come times when physicians make verbal or even written orders that are very confusing. It may be because of their unreadable handwriting, or not-so audible voice. We, nurses, sometimes get too intimidated to clarify the issue at hand and just act like we fully understand the order. With this case, nurses tend to settle on what they think is written on the order sheet and end up administering the wrong medicine. Drugs with similar names and dosage strengths may be confused with poorly handwritten orders and can lead to serious effects when administered.
There are also times, wherein the packaging for many drugs looks similar. Nurses, given the time constraint and many other patients to cater, are likely to grab the familiar packaging without even reading the drugs name. Sometimes, they get too familiar with the packaging of drugs that they rely on those when it comes to identifying them thus, the occurrence of medication errors.
Below are some drugs that sound and look alike:
- GLUCOPHAGE (metformin) and FLAGYL (metronidazole)
- VELBAN (vinblastine) and ONCOVIN (vincristine)
- CELEBREX (celecoxib), CEREBYX (fosphenytoin) and CELEXA (citalopram)
- COUMADIN (warfarin), AVANDIA (rosiglitazone) and CARDURA (doxazosin)
- ULTRAM (tramadol), DESYREL (trazodone) and KETOROLAC (toradol)
- VISTARIL, ATARAX (hydroxyzine), APRESOLINE (hydralazine) and HYDRODIURIL (hydrochlorothiazide)
- NOVOLIN (human insulin products), NOVOLOG (human insulin apart) and NOVOLIN 70/30 (70% isophane insulin [NPH] and 30% insulin regular)
- CATAPRES (clonidine) and KLONOPIN (clonazepam)
In a toxic duty shift where nurses are torn between numbers of nursing tasks, in their need to finish up all their nursing tasks, they tend to do things in haste, neglecting some concerns that need to be considered when performing a certain task. However, instead of achieving a task (which is what they think they just did), what they really do was aggravate the issue. With all the side effects and complications emerging, nurses do not really lessen their list of tasks but instead, rushing things adds a dozen more to their to-do list. Instead of assisting a patient to recovery, what they actually did was make things worse when they, as nurses, should be helping them to get better.